Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 151, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2024, 7:15 PM CDT for 4 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2024, 7:15 PM CDT (00:15 UTC)
- Expired
- Jun 2, 2024, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2371 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:15 PM CDT, 1 hour earlier. Its key messages:
- Possible significant severe weather in the area this afternoon and evening. Very large hail, very strong wind gusts, and a couple of tornadoes are the main threats. There is a chance that severe weather will not form in the area or be very limited depending on how much dry air moves into the area. Best chance is along and north of Interstate 70.
- Conditional chance of severe hail east of Highway 25 in Kansas Monday afternoon.
- A less active weather pattern develops Tuesday through Friday with above normal high temperatures in the 80s and 90s.
Area forecast discussion, Jun 2, 6:15 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT Sun Jun 2 2024 .KEY MESSAGES... - Possible significant severe weather in the area this afternoon and evening. Very large hail, very strong wind gusts, and a couple of tornadoes are the main threats. There is a chance that severe weather will not form in the area or be very limited depending on how much dry air moves into the area. Best chance is along and north of Interstate 70. - Conditional chance of severe hail east of Highway 25 in Kansas Monday afternoon. - A less active weather pattern develops Tuesday through Friday with above normal high temperatures in the 80s and 90s. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 105 PM MDT Sun Jun 2 2024 Outflow boundary emanating to the west from earlier day convection is currently the main mesoscale feature that may help make or break today's severe weather potential. The overall magnitude of the severe threat for today remains rather conditional; but still remains the potential for significant severe weather to occur. Dryline thus far has moved very little with majority of the area remaining in southerly flow with gusty winds helping keep the moisture in place. With the moisture remaining in place; have lowered temperatures into the mid to upper 80s from the previous forecast, which may still be to generous given anticipated cumulus field development and more stable air behind the westward propagating outflow boundary. All of this does play a role into thunderstorm development as well as RAP soundings do show a CAP in place with convective temperatures in the low 90s. There is also concern for dry air aloft moving into the area which would hinder intensification of any updrafts due to entrainment. Outflow as well will play a role into whether or not specific areas will see initial storm development if it continues to push west, however if it stalls then this may help enhance additional lift and make convective initiation a bit more than a single cell. With all of this said, there may be 3 potential scenarios that will play out: 1) Outflow continues to trek west stabilizing the environment for the afternoon storm threat, would then have to watch for northern areas for clusters moving SSE from the Nebraska Panhandle. 2) Outflow stalls, but dry air entrainment "chokes off" updrafts and helps keep the CAP in place; but still have the Nebraska Panhandle storms move into the area. 3) Dry air is slower to move into the area, outflow stalls and initial cells are more widespread/intense; then round 2 with the Nebraska Panhandle activity. As for hazards, with the (potential) afternoon storms. These should remain more isolated with supercell potential initially producing very large hail up to Tennis Balls, damaging wind gusts and potentially tornadoes especially if a storm interacts with the outflow boundary or if multiple cells are present through storm mergers. At 18Z, the KGLD VAD wind profile does support this potential with 0-3 SRH of 180 and 0-1 SRH of 100 m2/s2. With the anticipation of this increasing especially near the outflow boundary and as the main shortwave approaches. At this time the area of potential greater tornado threat looks to lie west of Highway 25 but north of I-70 (Yuma, Dundy, Cheyenne (KS), Rawlins, Thomas and Kit Carson counties). For the potential for activity moving in from the Nebraska Panhandle after sunset. At this time thinking that this should favor more of the northeast counties (Hitchcock, Red Willow, Norton, Decatur). This looks to be mainly a damaging wind threat with 70+ mph wind gusts possible and heavy rainfall, which may exacerbate and flooding issues from the past several days of heavy rainfall. Will also have to monitor for potential redevelopment across the area overnight as a cold front sags through the area and interacts with the LLJ; at this time not anticipating this to be severe but only a heavy rain potential. Due to uncertainty regarding this afternoons mesoscale features and potential "interruptions" to the environment will keep this as slight chance pops for now. Monday, zonal upper level flow looks to be in place. Some surface convergence during the afternoon hours may bring some additional thunderstorm development primarily east of Highway 25. Due to lack of upper level support thinking is that this shouldn't be along lived event like today. Some severe threat may be present with moisture remaining in place MUCAPE in excess of 3500 j/kg and wind shear of 25-30 knots. Highs for tomorrow look to be in the mid to upper 80s but with less wind as wind should remain mainly light and variable. Another wave then moves across the area Monday night and into Tuesday morning bringing another round of thunderstorms; severe weather is not anticipated at this time with that activity. Split flow, then dominates the area Tuesday as temperatures again rise into the 80s for all of the area. Not currently seeing any signs for precipitation. Winds will become breezy from the NW around 20 mph gusting 30-35 mph. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Issued at 1230 PM MDT Sun Jun 2 2024 Wednesday...500mb heights slowly rise as upper level ridging strengthens over the western half of the country. There is a hint of moisture in the 700-500mb layer moving through the area from the north during the day along or immediately behind some cooler air and wind shift. Not much instability to work with and old school Totals Totals only in the lower 40s and K Index values 20-25 dont generally support any convection. Presently, the forecast is dry and thats seems reasonable this moment. 850mb temperatures in the 25C to 32C range support high temperatures in the 90s. Low temperatures are forecast to be in the 50s to lower 60s. Thursday...not a whole lot of change in the 500mb pattern. Daytime hours look to be precipitation free with a 20% chance for showers and thunderstorms to develop during the night as 850-500mb moisture increases from the southeast while weather disturbances move east off the Palmer Divide and Cheyenne Ridges and into our area. 850mb temperatures are a little cooler, ranging from 19C to 27C. This would typically support high temperatures in the 80s. Low temperatures are forecast to be in the 50s. Friday...the tongue of better moisture in the 850-500mb layer over much of the area in the morning slowly moves east through the morning and out of the area by late afternoon with associated 20% pops with it. The next weather system per 700-500mb relative humidity forecasts emerges off the Colorado front range and potentially into far eastern Colorado by 00z Saturday, moving across the remainder of the area during the night with 30%-40% chances of showers and thunderstorms with it. High temperatures remain above normal in the 80s to around 90 with low temperatures in the 50s. Saturday...generally speaking, any mornings showers across the eastern half of the area should move out as the next weather system moves off the Colorado front range and into perhaps far eastern Colorado by the end of the day, continuing east across the entire area during the night in some form or fashion. Presently, 20% pops are forecast in the morning with 40% chances across far eastern Colorado late afternoon and 40%-50% chances for showers and thunderstorms during the night. High temperatures are forecast to be in the 80 to 85 degree range with low temperatures in the 50s. Sunday...similar large scale scenario as Saturday with any morning showers/thunderstorms exiting in by late morning/early afternoon then waiting for next wave to move across from eastern Colorado during the night. Presently, 20%-40% chances for thunderstorms during the day, 30%-50% during the night. High temperatures cool a bit into the upper 70s to lower 80s with low temperatures in the 50s. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 512 PM MDT Sun Jun 2 2024 Scattered thunderstorms this evening may briefly impact either KGLD or KMCK with gusty winds and reductions in visibility in rain through about 04z before moving east. Overnight, some patchy fog possible towards sunrise but confidence is on the low side. If fog does form, it should dissipate by mid morning. Only isolated thunderstorms are expected Monday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Trigg LONG TERM...99 AVIATION...024
Hazardous weather outlook, Jun 2, 3:50 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 250 PM MDT Sun Jun 2 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 250 PM MDT Sun Jun 2 2024 /350 PM CDT Sun Jun 2 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Significant severe weather is possible this afternoon and evening. A Severe Thunderstorm Watch is in effect through 10 pm MDT or 11 pm CDT.Favored areas are along and north of Interstate 70 and along and south of Highway 40. Wind gusts up to 85 mph, large to very large hail in around 2.5 inches, and a couple of tornadoes are possible. The relative favored area for tornadoes looks to lie north of Interstate 70 and west of Highway 25. There is a low chance for some localized flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A conditional chance of severe hail Monday afternoon primarily east of Highway 25. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required.
In the hours before
Special weather statement, Jun 2, 5:15 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Sun Jun 2 2024
COZ091-022315-
Kit Carson County CO-
415 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 515 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Thurman, or 14 miles northwest of Flagler, moving east
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3957 10315 3957 10284 3930 10286 3936 10316
TIME...MOT...LOC 2214Z 274DEG 9KT 3947 10320
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKLocal storm report, Jun 2, 6:08 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
508 PM MDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Blowing Dust 4 N Wauneta 40.36N 102.26W
06/02/2024 Yuma CO Public
Public report and photo via social media of
dust moving south into northern Yuma county
near CR FF and Hwy 385. Visibility reported
as dropping down to 1-2 miles.
&&
CCSpecial weather statement, Jun 2, 6:42 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
542 PM MDT Sun Jun 2 2024
COZ091-030030-
Kit Carson County CO-
542 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 630 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Stratton, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Burlington around 605 PM MDT.
This includes the following highways...
Interstate 70 in Colorado between mile markers 405 and 450.
Highway 385 between mile markers 181 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3957 10278 3957 10205 3919 10205 3926 10289
TIME...MOT...LOC 2342Z 270DEG 37KT 3937 10263
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:32 PM CDT | Areal Flood Advisory | GLD | Cheyenne, Rawlins | 71 min |
| Jun 2, 7:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Rawlins, Sherman, Thomas | 64 min |
| Jun 2, 8:43 PM CDT | Areal Flood Warning | GLD | Cheyenne, Rawlins | 7 hr |
| Jun 2, 8:44 PM CDT | Areal Flood Advisory | GLD | Cheyenne, Sherman | 3 hr |
| Jun 2, 8:50 PM CDT | Areal Flood Advisory | GLD | Cheyenne, Sherman | 3 hr |
| Jun 2, 9:01 PM CDT | Special Weather Statement | GLD | Decatur, Graham, Norton, Sheridan | 59 min |
| Jun 2, 9:04 PM CDT | Areal Flood Advisory | GLD | Decatur, Rawlins | 3 hr |
| Jun 2, 9:14 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan and 1 more | 27 min |
| Jun 2, 11:10 PM CDT | Special Weather Statement | GLD | Greeley | 35 min |
| Jun 2, 11:14 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 31 min |
| Jun 2, 11:35 PM CDT | Special Weather Statement | GLD | Greeley | 40 min |
| Jun 2, 11:52 PM CDT | Special Weather Statement | GLD | Greeley | 23 min |
| Jun 3, 12:04 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 41 min |
| Jun 3, 12:24 AM CDT | Areal Flood Advisory | GLD | Greeley | 71 min |
| Jun 3, 12:26 AM CDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jun 3, 12:36 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 54 min |
| Jun 3, 1:02 AM CDT | Special Weather Statement | GLD | Greeley | 28 min |
| Jun 3, 1:24 AM CDT | Special Weather Statement | GLD | Greeley, Wichita | 36 min |
| Jun 3, 1:32 AM CDT | Areal Flood Warning | GLD | Greeley, Wichita | 5 hr |
| Jun 3, 1:54 AM CDT | Special Weather Statement | GLD | Wichita | 36 min |
| Jun 3, 2:08 AM CDT | Special Weather Statement | GLD | Sherman, Thomas | 37 min |
| Jun 2, 7:47 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 13 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.